Alert archive / Iowa / Wind Chill Advisories in 2020

Wind Chill Advisory 7, NWS Des Moines, IA

December 24, 202019 counties in Iowa

NWS Des Moines, IA issued this wind chill advisory at Dec 24, 2020, 3:16 AM CST for 19 counties in Iowa. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2020, 3:16 AM CST (09:16 UTC)
Expired
Dec 24, 2020, 12:00 PM CST
In force
9 hr
Issued by
NWS Des Moines, IA

Counties Bremer County, IA, Butler County, IA, Calhoun County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 120 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

174 
WWUS43 KDMX 240916
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
316 AM CST Thu Dec 24 2020

...Blowing Snow Diminishing, but Bitterly Cold into Christmas...

.No additional snow is anticipated, but minor blowing snow will
continue this morning, especially in open areas. The primary 
weather story will turn to bitterly cold temperatures today
through Christmas morning. Temperatures across northern Iowa
should be no better than then single digits above zero, and down
into the single digits below zero at night.

IAZ004>007-015>017-023>025-033>035-241800-
/O.EXP.KDMX.BZ.W.0002.000000T0000Z-201224T0900Z/
/O.NEW.KDMX.WC.Y.0007.201224T0916Z-201224T1800Z/
/O.NEW.KDMX.WC.Y.0008.201225T0000Z-201225T1500Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Sac City, 
Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, 
Manson, Lake City, Pomeroy, and Fort Dodge
316 AM CST Thu Dec 24 2020

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY...
...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 9 AM
CST FRIDAY...
...BLIZZARD WARNING WILL EXPIRE AT 3 AM CST EARLY THIS MORNING...

* WHAT...Bitter cold wind chills expected this morning, and then
  again tonight into Christmas morning. Wind chills 20 to 30 
  below zero north.

* WHERE...Northern Iowa

* WHEN...For the first Wind Chill Advisory, until noon CST 
  today. For the second Wind Chill Advisory, from 6 PM this 
  evening to 9 AM CST Friday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

* ADDITIONAL DETAILS...Blizzard conditions and additional snowfall
  have ended, but some minor blowing snow may persist today,
  especially in rural, open areas. Some roads may remain slick and
  snow covered as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. Motorists are also advised to slow down, be
prepared for variable possibly hazardous road conditions, and plan
for extra travel time.

&&

$$

IAZ044-045-241030-
/O.EXP.KDMX.BZ.W.0002.000000T0000Z-201224T0900Z/
Crawford-Carroll-
Including the cities of Denison and Carroll
316 AM CST Thu Dec 24 2020

...BLIZZARD WARNING WILL EXPIRE AT 3 AM CST EARLY THIS MORNING...

Blizzard conditions have ended, with no additional snowfall
anticipated, however minor blowing snow may persist today,
especially in rural, open areas. Motorists are advised to slow 
down, be prepared for variable possibly hazardous road conditions,
and plan for extra travel time.

$$

IAZ026-027-036-037-241800-
/O.EXP.KDMX.WW.Y.0023.000000T0000Z-201224T0900Z/
/O.NEW.KDMX.WC.Y.0007.201224T0916Z-201224T1800Z/
/O.NEW.KDMX.WC.Y.0008.201225T0000Z-201225T1500Z/
Franklin-Butler-Hamilton-Hardin-
Including the cities of Hampton, Parkersburg, Clarksville, 
Shell Rock, Greene, Aplington, Allison, Dumont, Webster City, 
Iowa Falls, Eldora, and Ackley
316 AM CST Thu Dec 24 2020

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY...
...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 9 AM
CST FRIDAY...
...WINTER WEATHER ADVISORY WILL EXPIRE AT 3 AM CST EARLY THIS
MORNING...

* WHAT...Bitter cold wind chills expected this morning, and then
  again tonight into Christmas morning. Wind chills 15 to 25 
  below zero.

* WHERE...Northern Iowa

* WHEN...For the first Wind Chill Advisory, until noon CST 
  today. For the second Wind Chill Advisory, from 6 PM this 
  evening to 9 AM CST Friday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

* ADDITIONAL DETAILS...Additional snowfall has ended, but some 
  minor blowing snow may persist today, especially in rural, open 
  areas. Some roads may remain slick and snow covered as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. Motorists are advised to slow down as needed, be
prepared for variable possibly hazardous road conditions, and 
plan for extra travel time.

&&

$$

IAZ046>048-057>060-070-071-241030-
/O.EXP.KDMX.WW.Y.0023.000000T0000Z-201224T0900Z/
Greene-Boone-Story-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
Including the cities of Jefferson, Boone, Ames, Audubon, Exira, 
Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, 
Des Moines, Atlantic, Greenfield, Stuart, Adair, and Fontanelle
316 AM CST Thu Dec 24 2020

...WINTER WEATHER ADVISORY WILL EXPIRE AT 3 AM CST EARLY THIS
MORNING...

Blowing snow conditions have diminished, with no additional 
snowfall anticipated, however minor blowing snow may persist 
today, especially in rural, open areas. Motorists are advised to 
slow down, be prepared for variable possibly hazardous road 
conditions, and plan for extra travel time.

$$

IAZ028-038-241800-
/O.NEW.KDMX.WC.Y.0007.201224T0916Z-201224T1800Z/
/O.NEW.KDMX.WC.Y.0008.201225T0000Z-201225T1500Z/
Bremer-Grundy-
Including the cities of Waverly, Grundy Center, Reinbeck, Conrad,
Dike, and Wellsburg
316 AM CST Thu Dec 24 2020

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY...
...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 9 AM
CST FRIDAY...

* WHAT...Bitter cold temperatures and wind chills. Wind chills as
  low as 20 below zero.

* WHERE...Portions of northeast Iowa.

* WHEN...For the first Wind Chill Advisory, until noon CST 
  today. For the second Wind Chill Advisory, from 6 PM this 
  evening to 9 AM CST Friday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

Small
2 follow-up statements
561 
WWUS43 KDMX 241444
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
844 AM CST Thu Dec 24 2020

...Bitterly Cold Wind Chills into Christmas Morning...

.A frigid airmass has moved over the region with temperatures 
over northern Iowa no better than then single digits above zero, 
and down into the single digits below zero at night. Breezy 
conditions will accentuate the chill and lower wind chill 
values to around or lower than 20 degrees below zero.


IAZ004>007-015>017-023>028-033>038-242245-
/O.CON.KDMX.WC.Y.0007.000000T0000Z-201224T1800Z/
/O.CON.KDMX.WC.Y.0008.201225T0000Z-201225T1500Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, and Wellsburg
844 AM CST Thu Dec 24 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...
...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 9 AM CST FRIDAY...

* WHAT...Bitter cold wind chills expected this morning, and then 
  again tonight into Christmas morning. Wind chills 20 to 30 
  below zero north.

* WHERE...Northern Iowa.

* WHEN...For the first Wind Chill Advisory, until noon CST 
  today. For the second Wind Chill Advisory, from 6 PM this 
  evening to 9 AM CST Friday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

* ADDITIONAL DETAILS...Some roads may remain slick and snow
  covered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. Motorists are also advised to slow down, be
prepared for variable possibly hazardous road conditions, and
plan for extra travel time.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

Ansorge
200 
WWUS43 KDMX 241755
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
1155 AM CST Thu Dec 24 2020

...Bitterly Cold Wind Chills Again Tonight into Christmas 
Morning...

.Temperatures will once again dip below zero tonight and while
initially breezy winds from the northwest will ease overnight, 
wind chill values will still drop to between 20 and 30 degrees 
below zero. 

IAZ004>007-015>017-023>028-033>038-250200-
/O.EXP.KDMX.WC.Y.0007.000000T0000Z-201224T1800Z/
/O.CON.KDMX.WC.Y.0008.201225T0000Z-201225T1500Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, and Wellsburg
1155 AM CST Thu Dec 24 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 9 AM CST FRIDAY...

* WHAT...Bitter cold wind chills expected. Wind chills 20 to 30 
  degrees below zero.

* WHERE...Northern Iowa.

* WHEN...From 6 PM this evening to 9 AM CST Friday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

* ADDITIONAL DETAILS...Some roads may remain slick and snow
  covered..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

Ansorge

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Dec 24, 2:53 AM CST, 23 minutes earlier.

Area forecast discussion, Dec 24, 2:53 AM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
253 AM CST Thu Dec 24 2020

.DISCUSSION.../Today through Wednesday/
Issued at 251 AM CST Thu Dec 24 2020

Main Points:

- Blustery and cold today.
- Light snow possible across northern Iowa Sunday.
- Potential for a significant winter storm middle of next week.

Powerful low pressure system speeds off to the east today, but raw
winter conditions are left behind in the wake. Local surface
pressure gradient remains fairly compressed through the day and
keeps winds elevated and create some patchy blowing snow across
northwest Iowa. Forecast soundings show the boundary layer drying
out and temps mostly below the DGZ, so opted for a dry forecast with
no mention of additional light snow showers. Wind chill values stay
very cold and may hold below zero area-wide through the daylight
hours. Winds finally relax as surface high pressure drifts through
the area tonight. Strong radiative cooling is expected especially
over areas with fresh snow cover. Pushed low temperatures to near
the lower end of forecast guidance.

Temperatures begin to moderate Christmas Day into Saturday as the
surface high slides east and southerly winds usher in a period of
warm air advection. Next shortwave trough dives southeast across the
northern Plains Sunday into Sunday night. NBM guidance was dry
through this period, however both GFS/Euro deterministic and
ensemble outputs signal the potential for light QPF across northern
Iowa. Slight chance PoPs were injected to the forecast to keep a
mention of some light snow in there. At the moment any snowfall
amounts appear light with little to no travel impacts.

Our active weather pattern continues into next week as the GFS/Euro
bring a deep trough through the central Plains. Deep southerly flow
ahead of the trough taps into the Gulf and transports an
anomalously moist airmass northward, then interacting with strong
kinematic and thermal forcing to produce a wide swath of
precipitation. Ensemble guidance is exhibiting above average
agreement for that time range, so confidence is increasing for the
potential of a significant winter storm system to impact the
region. However, it remains too far out to discuss any specific
details such as precipitation timing, types, and amounts. Those
with travel plans over the middle of next week should pay close
attention to forecast developments over the coming days.

&&

.AVIATION.../For the 06Z TAFS through 06Z Thursday night/
Issued at 1133 PM CST Wed Dec 23 2020

Conditions will gradually improve over the next 6 hours as the
snow diminishes and the strong wind gusts diminish some. Areas of
blowing snow will continue overnight over northern Iowa but vsbys
will improve over the next several hours as well. VFR conditions
are expected much of the day time Thursday though breezy to gusty
northwest winds will persist.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 3 AM CST early this morning for
IAZ026-027-036-037-046>048-057>060-070-071.

Wind Advisory until 3 AM CST early this morning for IAZ028-038-
039-049-050-061-062-072>075-081>086-092>097.

Wind Chill Advisory until noon CST today for IAZ004>007-015>017-
023>028-033>038.

Wind Chill Advisory from 6 PM this evening to 9 AM CST Friday
for IAZ004>007-015>017-023>028-033>038.

Blizzard Warning until 3 AM CST early this morning for
IAZ004>007-015>017-023>025-033>035-044-045.

&&

DISCUSSION...Martin
AVIATION...Donavon
Hazardous weather outlook, Dec 23, 3:45 PM CST, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
345 PM CST Wed Dec 23 2020

IAZ026-027-036-037-046>048-057>060-070-071-242145-
Franklin-Butler-Hamilton-Hardin-Greene-Boone-Story-Audubon-
Guthrie-Dallas-Polk-Cass-Adair-
345 PM CST Wed Dec 23 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Snow with up to 1 to 2 inches accumulation and strong northwest
winds gusting to 50 mph causing blowing and drifting snow and
hazardous travel. Period of hazardous weather will be from noon
today into this evening.

A Winter Weather Advisory is in effect Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Very cold wind chills of 10 below to 20 below zero are possible
Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are not needed, although snow reports are appreciated.

IAZ028-038-039-049-050-061-062-072>075-081>086-092>097-242145-
Bremer-Grundy-Black Hawk-Marshall-Tama-Jasper-Poweshiek-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
345 PM CST Wed Dec 23 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Light snow accumulations under an inch will be possible. Strong
winds will continue into the evening hours, including gusts up to
40 to 50 mph.

A Wind Advisory is in effect for the area Wednesday into Wednesday
night. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Very cold wind chills of 5 below to 20 below zero are possible
tonight and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are not needed, although snow reports are appreciated.

IAZ004>007-015>017-023>025-033>035-044-045-242145-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll-
345 PM CST Wed Dec 23 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Snow will continue along with strong northerly to northwesterly
winds this evening, resulting in continued blizzard conditions.
Travel will become dangerous to near impossible as visibilities
drop to near white-out conditions.

A Blizzard Warning is in effect for this afternoon and evening.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Very cold wind chills of 10 below to near 30 below zero are
possible tonight Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are not needed, although snow reports are appreciated.

CURTIS

In the hours before

Local storm report, Dec 23, 9:31 PM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
931 PM CST WED DEC 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     NON-TSTM WND GST 3 SW GLIDDEN            42.03N 94.77W
12/23/2020  M55 MPH          CARROLL            IA   AWOS

            AWOS STATION KCIN CARROLL AIRPORT.

&&
Local storm report, Dec 23, 9:32 PM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
932 PM CST WED DEC 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     NON-TSTM WND GST 4 SW WEBSTER CITY       42.42N 93.87W
12/23/2020  M51 MPH          HAMILTON           IA   AWOS

            AWOS STATION KEBS WEBSTER CITY AIRPORT.

&&
Local storm report, Dec 23, 9:58 PM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
958 PM CST WED DEC 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     NON-TSTM WND GST 3 SW GLIDDEN            42.03N 94.77W
12/23/2020  M58 MPH          CARROLL            IA   AWOS

            AWOS STATION KCIN CARROLL AIRPORT.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 3:16 AM CSTWind Chill AdvisoryDMXBremer, Butler, Calhoun, Cerro Gordo, Emmet, Franklin and 13 more30 hr

Nearby

Wind Chill Advisories in Iowa, 2020Every wind chill advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.